Alert archive / Wisconsin / Gale Watches in 2020

Gale Watch 3, NWS Green Bay, WI

January 16, 2020

NWS Green Bay, WI issued this gale watch at Jan 16, 2020, 3:36 PM CST. It took effect at Jan 17, 2020, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 3:36 PM CST (21:36 UTC)
In effect from
Jan 17, 2020, 9:00 PM CST
Expired
Jan 17, 2020, 3:05 AM CST
In force
Issued by
NWS Green Bay, WI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Jan 16, 2:46 PM CST, 50 minutes earlier.

Area forecast discussion, Jan 16, 2:46 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
246 PM CST Thu Jan 16 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 244 PM CST Thu Jan 16 2020

Clear skies, diminishing winds and recent snowfall
will create favorable conditions for very cold temperatures tonight.
Low temperatures of 10 to 15 below zero are expected across central
and north central and from zero to 10 below elsewhere. Wind chills
will not be a factor due to very light wind speeds.

Clouds will increase Friday as low pressure approaches from the
Central Plains. Warm advection should produce a band of snow that
reaches Central Wisconsin by late afternoon. Areas further north
and east will likely not see snow until dusk. Travel conditions
will become hazardous from southwest to northeast late in the day.

.LONG TERM...Friday Night Through Thursday
Issued at 244 PM CST Thu Jan 16 2020

Active start to the extended forecast with a strengthening surface
low/associated strong shortwave trough to move through the Great
Lakes Friday night/Saturday. Behind this system, a building upper
ridge over the western CONUS will bring a northwest flow into WI
that would continue through Tuesday. This ridge to shift east and
breakdown mid-week as a new shortwave trough reaches the central
Plains. Temperatures will be mild on Saturday, but quickly fall
below normal for Sunday through Tuesday before readings moderate.

Models are in solid agreement with the strong shortwave trough
that would move into the Upper MS Valley/Midwest Friday night.
However, models are still trying to settle on the movement of the
strengthening surface low with the NAM on the northern track and
the GFS on a southern track. Even though this difference is
relatively minor, it is enough to present precipitation type
issues over central/east-central WI due to a potential loss of ice
aloft which would result in a wintry mix versus all snow, thus
impacting accumulation numbers. QPF amounts of 0.25-0.50" and snow
ratios of 10 to 14:1 would yield accumulations of 3 to 6 inches by
daybreak. This would not meet our warning criteria of 6+ inches in
a 12-hour period, thus prefer to issue a Winter Weather Advisory
for all of northeast WI starting at 00Z Saturday and continuing
until 00Z Sunday. In addition to the precipitation, increasing
southeast winds into the 15 to 25 mph range will generate large
waves on Lake MI and could produce localized flooding and beach
erosion. As a result, a Lakeshore Flood Advisory will be posted
for Friday night that includes Door/Kewaunee/Door Counties.

The surface low continue to move northeast across southeast WI/
central Lake MI Saturday morning, reaching northern or central
Lake Huron by late Saturday afternoon. The shortwave trough swings
through WI Saturday morning, thus an additional accumulation of
1-2" will be possible which would bring totals into the 4 to 7
inch range with isolated higher amounts. By Saturday afternoon,
the stronger lift/forcing shift east and the snow should gradually
diminish with exception of northern WI where lake enhancement may
occur as winds become west-northwest. Speaking of winds, the
pressure gradient tightens through the day with speeds reaching 15
to 25 mph and gusts surpassing 30 mph. The result would be some
blowing/drifting of the new snow, especially on north-south roads.
Lastly, strong CAA on these west-northwest winds will have max
temperatures occur early in the day, then slowly fall through the
afternoon.

The northwest boundary layer winds and cold air moving over Lake
Superior will continue the lake effect snow showers across north-
central WI through Sunday. An additional 1-2" of snow is possible,
mainly over the favored snowbelt region of Vilas County.
Otherwise, models do show mid-level shortwaves moving through the
lingering broad upper trough over the Great Lakes. The atmosphere
is forecast to become really dry behind the departed system, thus
have kept the forecast dry for the rest of northeast WI.
Temperatures will take a hit by Sunday with max temperatures only
10 to 15 above central WI, middle to upper teens eastern WI.

The lake effect snow showers should come to an end by Sunday night
as high pressure begins to build into the western Great Lakes.
Despite some lingering clouds and a 5 to 10 mph wind, it appears
Sunday night to be the coldest night of the extended forecast with
min temperatures from zero to 5 below central WI and single digits
above zero eastern WI. Wind chills could approach advisory
criteria over central WI if these cold temperatures come to
fruition. Other than some lake clouds over the north, the rest of
the area should see mostly sunny to partly cloudy skies on Monday
with max temperatures around 10 above central, 10 to 15 above
eastern WI.

Dry and cold conditions to prevail through Tuesday with the high
pressure in full control of our weather. By Tuesday night, the
high to be situated to our east which would allow a return flow to
develop across WI. Onset of WAA would prevent min temperatures
from falling as far as Monday night (still cold). Under partly
cloudy skies on Wednesday, max temperatures will jump into the
middle to upper 20s north and central, upper 20s to around 30
degrees south.

Clouds are forecast to be on the increase Wednesday night as a new
shortwave trough moves across the Rockies and lee-side
cyclogenesis develops over the southern Plains. As this trough
enters the Plains and the surface low moves into the central/
southern Plains on Thursday, increasing southerly winds aloft will
pull gulf moisture northward into WI. Enough WAA to be ongoing to
combine with this moisture to bring a chance of light snow to
northeast WI. Max temperatures by Thursday should reach the upper
20s to around 30 degrees north, mainly lower 30s south.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 235 PM CST Thu Jan 16 2020

Clear skies, excellent visibility and light winds are expected
tonight. Clouds will increase Friday, with snow and IFR conditions
arriving from southwest to northeast during the late afternoon
and evening hours. Snow and IFR conditions will continue Friday
night and Saturday. Gusty northwest winds will produce blowing and
drifting snow in many areas Saturday afternoon and night.

Snow plows and deicing equipment will be needed Friday night and
Saturday.

ESB.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM Friday to 6 PM CST Saturday
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.

Lakeshore Flood Advisory from 6 PM Friday to 6 AM CST Saturday
for WIZ022-040-050.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Jan 16, 2:44 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CST Thu Jan 16 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous travel conditions are expected late Friday through
Saturday as a winter storm moves from the central Plains into the
Great Lakes. The storm is expected to bring snow accumulations of
5 to 7 inches to most of central and northeast Wisconsin. Gusty
west winds behind the storm late Saturday into Saturday night may
produce blowing and drifting of the new snow.

Increasing southeast winds ahead of the storm Friday night will bring
large waves to the Lake Michigan shoreline. These large waves may
produce beach erosion and localized flooding.

Wind chills are expected to fall into the 10 to 20 below zero
range across central Wisconsin Saturday night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-172045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Gale force winds are possible on Lake Michigan at times from late
Friday night into Saturday night.

RDM/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:28 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more67 hr
Jan 16, 2:33 PM CSTLakeshore Flood AdvisoryGRBDoor, Kewaunee, Manitowoc45 hr
Jan 16, 3:36 PM CSTSmall Craft AdvisoryGRB59 hr

Nearby

Gale Watches in Wisconsin, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.